Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Amarillo, TX

August 26, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 26, 2002, 11:55 PM CDT for Beaver County, Oklahoma. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 11:55 PM CDT (04:55 UTC)
Expired
Aug 27, 2002, 1:00 AM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:01 AM CDTThunderstorm Wind 56 EBalko, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS54 KAMA 270455
SVRAMA
OKC007-270600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1155 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN OKLAHOMA

* UNTIL 100 AM CDT

* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF ELMWOOD...OR ABOUT 8 MILES
  SOUTH OF BEAVER...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...SLAPOUT...MOCANE...KNOWLES...GATE...FORGAN...FLORIS...
  ELMWOOD AND BALKO

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL 
AND TORRENTIAL RAINS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 3700 10006 3687 10079 3651 10080 3650 10001

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:32 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 8:32 PM CDT, 3 hours 23 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
832 PM CDT MON AUG 26 2002

MCS IS PLOWING SOUTH SOUTHEAST THROUGH WESTERN KANSAS. WENT AHEAD AND
UPDATED THE ZONES TO GO WITH HIGHER POPS IN THE CENTRAL AND EAST.
AFTER CONVERSATIONS WITH OUN AND DDC...WE AGREE THAT MCS SHOULD
CONTINUE TO HOLD TOGETHER AS IT MOVES SOUTH INTO THE PANHANDLES AND
NORTHWEST OKLAHOMA.  DDC ALSO POINTED OUT THAT THE SOUTHWEST SIDE OF
THE MCS IS STARTING TO BOW OUT AND AFTER TAKING A LOOK AT KDDC 88-D
IT LOOKS LIKE IT IS STARTING TO ACCELERATE.  HAD THOUGHT ABOUT A
FLASH FLOOD WATCH FOR THE NORTHEAST PART OF THE CWA. IT HAS BEEN VERY
WET UP THERE AS OF LATE AND THESE STORMS WERE PRODUCING 3 TO 4 INCH
RAINS IN NORTHWEST KANSAS.  BUT IT APPEARS THAT THESE STORMS
MAY BE STARTING TO LINE OUT AND THE HEAVY RAIN THAT FELL IN
NORTHWEST KANSAS MAY NOT BE REALIZED IN THE PANHANDLES. BUT WILL
STILL MENTION SOME POSSIBLY SEVERE ALONG WITH HEAVY RAINFALL IN THE
ZONES.

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:37 PM CDTSevere Thunderstorm WarningAMABeaver, Texas83 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.